Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 78, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 23, 2005, 1:23 AM CDT for Sedgwick County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2005, 1:23 AM CDT (06:23 UTC)
- Expired
- May 23, 2005, 2:20 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 6.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3459 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 36.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 230623 SVRICT KSC173-230730- /O.NEW.KICT.SV.W.0078.050523T0623Z-050523T0730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 123 AM CDT MON MAY 23 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 230 AM CDT. * AT 120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR EAST WICHITA...OR ABOUT NEAR DOWNTOWN WICHITA...MOVING EAST AT 25 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... MCCONNELL AIR FORCE BASE...BEL AIRE...DERBY...EAST WICHITA... HAYSVILLE...KECHI...MAIZE...MULVANE...OAKLAWN...PARK CITY...VALLEY CENTER...DOWNTOWN WICHITA...NORTHEAST WICHITA AND JABARA AIRPORT... SOUTH WICHITA...MID CONTINENT AIRPORT...WEST WICHITA THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. LAT...LON 3791 9748 3748 9747 3748 9715 3791 9718 $$ /BOWMAN
2 follow-up statements
000 WWUS53 KICT 230711 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 211 AM CDT MON MAY 23 2005 KSC173-230730- /O.CON.KICT.SV.W.0078.000000T0000Z-050523T0730Z/ SEDGWICK KS- 211 AM CDT MON MAY 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN SEDGWICK COUNTY UNTIL 230 AM CDT... AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR NORTHEAST WICHITA AND JABARA AIRPORT...OR 10 MILES NORTHEAST OF DOWNTOWN WICHITA...AND MOVING SOUTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN SEDGWICK COUNTY...INCLUDING THE TOWNS OF NORTHEAST WICHITA AND JABARA AIRPORT AND BEL AIRE. LAT...LON 3791 9748 3748 9747 3748 9715 3791 9718 $$ LAWSON
000 WWUS53 KICT 230720 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 220 AM CDT MON MAY 23 2005 KSC173-230730- /O.CAN.KICT.SV.W.0078.000000T0000Z-050523T0730Z/ SEDGWICK KS- 220 AM CDT MON MAY 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEDGWICK COUNTY HAS BEEN CANCELLED... AT 216 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED. LAT...LON 3791 9748 3748 9747 3748 9715 3791 9718 $$ LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:26 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 22, 9:26 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 926 PM CDT SUN MAY 22 2005 .UPDATE... TOOK A QUICK LOOK OUTSIDE AND NOTICED QUITE A BIT OF ALTOCUMULUS CASTELLANEOUS SPROUTING OVER PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. FOG IMAGERY IS ALSO PICKING THIS DEVELOPMENT WHICH IS USUALLY A GOOD SIGN OF POTENTIAL THUNDERSTORM DEVELOPMENT DURING THE NEXT FEW HOURS. SURFACE BOUNDARY ACROSS NORTHERN OKLAHOMA HAS BEEN TRYING TO SAG SOUTH DURING THE PAST HOUR OR SO. THE DEPTH OF THIS BOUNDARY APPEARS TO BE UP TO 800MB WITH THAT ELEVATED BOUNDARY EXTENDING FROM NEAR DDC TO JUST SOUTH OF WELLINGTON. LOW LEVEL FLOW TO THE SOUTH OF THIS BOUNDARY SHOULD CONTINUE TO INCREASE LATE THIS EVENING AHEAD OF AN APPROACHING WAVE IN WESTERN KANSAS. THE ENVIRONMENT IS VERY UNSTABLE ESPECIALLY OVER NORTHERN OKLAHOMA WHERE MIXED LAYER MOST UNSTABLE CAPES ARE AROUND 4000 J/KG WITH 50KTS OF 0-6KM SHEAR FROM LAMONT PROFILER. RIGHT NOW, I WOULD ANTICIPATE ELEVATED CONVECTION TO DEVELOP OVER SOUTH CENTRAL KANSAS BETWEEN 10 PM AND MIDNIGHT ALONG AND SOUTH OF HIGHWAY 400. ONCE THESE STORMS GET GOING, MOST UNSTABLE CAPES IN OUR REGION WILL BE AROUND 2000-2500 J/KG WITH GOOD SHEAR IN THE CLOUD BEARING LAYER. AS A RESULT, WE COULD SEE SOME LARGE HAIL AND DAMAGING WINDS. IF THIS CONVECTION DEVELOPS INTO AN MCS IT SHOULD PROPOGATE EAST SOUTHEAST THROUGH SOUTHEAST KANSAS. && .PREV DISCUSSION... /ISSUED 334 PM CDT SUN MAY 22 2005/ .DISCUSSION... LOTS OF CONCERNS THIS FORECAST CYCLE WITH SEVERE WEATHER CHANCES THIS EVE, THEN CONTINUED CHANCES TONIGHT INTO THE EARLY WEEK. THIS EVE-TNGT: LOTS OF INSTABILITY POOLING ALONG THE DIFFUSE FRONTAL BOUNDARY LOCATED PARALLEL TO THE KS/OK BORDER. MUCAPES ALONG THE BORDER IN THE 3500-4000 J/KG RANGE. KEEPING AN EYE ON SATELLITE, WITH LOTS OF CU ALONG THE BOUNDARY BUT NO VERTICAL DEVELOPMENT SO FAR. ONCE TEMPS REACH CONVECTIVE TEMPS, FEEL THAT SHRA/TSRA WILL DEVELOP PROBABLY TOWARDS SUNSET. WITH VERY UNSTABLE AIRMASS, SEVERE STORMS DEFINITELY POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. UPPER LEVEL PATTERN LOOKS MORE LIKE A SUMMER PATTERN THAN A SPRING ONE, WITH WEAK UPPER RIDGE AXIS LOCATED OVER THE ROCKIES, SO ANY STORMS THAT FIRE ALONG THE BOUNDARY WILL QUICKLY MOVE SOUTH INTO OK. AFTER INITIAL ROUND OF PRECIP IN THE EVENING, MODELS SHOW LOW LEVEL JET INCREASING OVER THE BOUNDARY INTO SRN KS AFTER 06Z/MON. ISENTROPIC LIFT AND MOISTURE ADVECTION ALSO INCREASES, THIS LIFT WILL PROBABLY LEAD TO SCATTERED SHRA/TSRA TO DEVELOP OVER SRN KS LATE TONIGHT OR EARLY MON. THE TOUGH CALL IS HOW FAR NORTH TO GO WITH POP CHANCES. WILL GO AS FAR NORTH AS A HUT-EWK LINE FOR NOW, WITH ANYTHING THAT DEVELOPS DROPPING BACK SE INTO ICT AND WLD. MON: EXPECT SOME SHRA/TSRA TO BE ONGOING EARLY MON AND PROPAGATE INTO OK IN THE WEAK SE FLOW. WILL DROP POPS ACROSS THE AREA AFTER ABOUT 19Z/MON. NAM DOES SHOW INSTABILITY INCREASING OVER WRN SECTIONS OF THE AREA FOR THE AFTN HOURS, BUT LACK OF ANY SURFACE CONVERGENCE WILL PRECLUDE ANY DEVELOPMENT DURING THE AFTERNOON OR EVENING HOURS. TUE-WED: LOTS OF UNCERTAINTY DURING THIS TIME FRAME AS WEAK UPPER RIDGE REMAINS OVER THE AREA WITH MODELS NOT PICKING UP ON WEAK SURFACE FEATURES. PRIMARY THREAT WILL BE FROM POSSIBLE MCSS MOVING INTO THE AREA FROM THE WEST OF NORTHWEST. SO WILL NOT MAKE TOO MANY CHANGES TO THIS TIME FRAME WITH CURRENT POPS OKAY FOR NOW. NAM APPEARS TO BE TRYING TO BRING A WEAK COLD FRONT INTO KS FOR WED, WHICH LOOKS LIKE A SLIGHTLY BETTER CHANCE OF SHOWERS/THUNDERSTORMS. THU-SAT: MODELS SUGGEST THAT THE WED COLD FRONT WILL PUSH THE BOUNDARY A LITTLE FURTHER SOUTH INTO OKLAHOMA. SO WILL KEEP THIS TIME FRAME DRY FOR NOW. SOME UNCERTAINTY IN PLACEMENT OF SURFACE FEATURES FOR FRI BUT MED RANGE MODELS SUGGEST SURFACE RIDGE WILL KEEP ANY PRECIP CHANCES OUT OF SRN KS UNTIL POSSIBLY FRI NIGHT OR EARLY SAT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 85 60 84 / 30 20 10 10 HUTCHINSON 63 86 61 83 / 20 20 10 10 NEWTON 64 85 60 83 / 20 20 10 10 ELDORADO 63 85 60 83 / 20 20 10 10 WINFIELD-KWLD 64 85 60 85 / 50 30 10 10 RUSSELL 60 86 60 82 / 10 10 10 20 GREAT BEND 59 86 61 82 / 10 10 10 20 SALINA 60 86 61 81 / 10 10 10 10 MCPHERSON 62 86 61 82 / 20 20 10 10 COFFEYVILLE 63 84 59 84 / 50 30 10 10 CHANUTE 61 83 59 83 / 30 20 10 10 IOLA 61 83 59 82 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && COX/KETCHAM
Hazardous weather outlook, May 22, 9:28 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 928 PM CDT SUN MAY 22 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 928 PM CDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT, ROUGHLY ALONG AND SOUTH OF HIGHWAY 400. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME THUNDERSTORMS COULD BE ONGOING MONDAY MORNING FOR LOCATIONS ALONG AND SOUTH OF HIGHWAY 400. A FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE WEATHER PATTERN DURING THE REMAINDER OF THE PERIOD SUGGESTS SOME POSSIBILITY OF THUNDERSTORMS VIRTUALLY EVERY NIGHT. WARM AIR AND MOISTURE RETURNING NORTHWEST WILL RESULT IN A QUASI-STATIONARY FRONT SOMEWHERE ACROSS THE PLAINS THROUGHOUT THE WEEK. THUNDERSTORMS WILL LIKELY DEVELOP AND TRACK ALONG THIS FRONT DURING THE EVENING AND OVERNIGHT HOURS. AT THIS POINT, THERE APPEARS TO BE A SLIGHTLY BETTER CHANCE OF THUNDERSTORMS ON WEDNESDAY. WHILE SEVERE WEATHER IS LIKELY SOMETIME DURING THE WEEK, IT IS DIFFICULT TO DELINEATE THE THREAT, AREAS OR TIMING AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ALONG AND SOUTH OF HIGHWAY 400. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/KETCHAM/LAWSON
In the hours before
Local storm report, May 23, 1:01 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
101 AM CDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL WICHITA 37.69N 97.34W
05/23/2005 1.00 INCH SEDGWICK KS LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED IN NORTHEAST WICHITA.
&&
RBLLocal storm report, May 23, 1:05 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
105 AM CDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM HAIL SE ELBING 38.05N 97.13W
05/23/2005 1.00 INCH BUTLER KS AMATEUR RADIO
&&
RECLocal storm report, May 23, 1:10 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
110 AM CDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL 2 N PARK CITY 37.82N 97.32W
05/23/2005 1.75 INCH SEDGWICK KS TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED AT 77 NORTH AND HYDRAULIC BY
KWCH SPOTTER.
&&
RBLLocal storm report, May 23, 1:11 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
111 AM CDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM HAIL N PARK CITY 37.80N 97.32W
05/23/2005 1.50 INCH SEDGWICK KS TRAINED SPOTTER
&&
RECLocal storm report, May 23, 1:13 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
113 AM CDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM HAIL PARK CITY 37.80N 97.32W
05/23/2005 1.75 INCH SEDGWICK KS BROADCAST MEDIA
&&
REPORTED BY KFDI
RECLocal storm report, May 23, 1:15 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
115 AM CDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST UDALL 37.39N 97.12W
05/23/2005 80 MPH COWLEY KS TRAINED SPOTTER
&&
RECThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:04 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 56 min |
| May 22, 10:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 67 min |
| May 22, 10:56 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 64 min |
| May 22, 11:03 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 57 min |
| May 22, 11:11 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 34 min |
| May 22, 11:17 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| May 22, 11:20 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 52 min |
| May 22, 11:34 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 56 min |
| May 22, 11:35 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 55 min |
| May 22, 11:43 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| May 22, 11:55 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 57 min |
| May 23, 12:01 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 53 min |
| May 23, 12:13 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| May 23, 12:24 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 66 min |
| May 23, 12:26 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 57 min |
| May 23, 12:33 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 44 min |
| May 23, 12:35 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 43 min |
| May 23, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 61 min |
| May 23, 1:13 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 32 min |
| May 23, 1:41 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.